Title: No additional risk of ampicillin rash among pediatric liver transplant recipients with concurrent epstein-barr virus infection
Source: The Pediatric Infectious Disease Journal 2023, Sept 7. [E-publication]
Date of publication: September 2023
Publication type: Retrospective study
Abstract: Background: Epstein-Barr virus (EBV) infection frequently develops in children undergoing liver transplantation (LT) because of mandated immunosuppressive therapy. There is a risk of ampicillin rash when penicillin derivatives are used in patients with EBV-associated infectious mononucleosis. Hence, the administration of penicillin derivatives may raise concerns about ampicillin rash in patients with high EBV loads. However, no studies confirmed the risk of administering penicillin derivatives to EBV-infected children after LT.
Methods: This retrospective study was conducted at the largest pediatric transplantation center in Japan. We investigated all pediatric liver transplant recipients who received penicillin derivatives within 2 years of LT between 2014 and 2020. We separated the cohort into EBV-positive and EBV-negative groups to assess the frequency of ampicillin and antibiotic-associated rash.
Results: Two hundred eighty-six liver transplant recipients were enrolled. There were 111 recipients in the EBV-positive group and 175 recipients in the EBV-negative group. In the EBV-positive group, 49 patients had high EBV DNA loads (≥1000 copies/µg DNA). None of the patients in either group developed ampicillin rash, and the frequency of antibiotic-associated rash did not differ [8/111 (7.2%) vs. 10/175 (5.7%), P = 0.797]. Additional subgroup analysis revealed no difference in the frequency of antibiotic-associated rashes regardless of the presence or absence of high EBV loads.
Conclusions: In this study, ampicillin rash was not observed, and antibiotic-associated rash was not associated with concurrent EBV infection. Penicillin derivatives can be used safely, even in liver transplant recipients with persistent asymptomatic EBV infection.